George Panos, MD, PhD; Petros Kopterides, MD; Matthew E. Falagas, MD, MSc, DSc
Potential Financial Conflicts of Interest: None disclosed.
Panos G., Kopterides P., Falagas M.; Hyperlactatemia due to Nevirapine. Ann Intern Med. 2006;145:867-868. doi: 10.7326/0003-4819-145-11-200612050-00021
Download citation file:
Published: Ann Intern Med. 2006;145(11):867-868.
Background: Hyperlactatemia is a well-known adverse reaction in HIV-infected patients who are treated with nucleoside analogue reverse transcriptase inhibitors (NRTIs) (1). However, data on its association with the other 2 widely used classes of antiretroviral agents, nonnucleoside reverse transcriptase inhibitors (NNRTIs) and protease inhibitors, are inconclusive. To our knowledge, no cases of hyperlactatemia secondary to nevirapine use have been reported to date.
Objective: To describe a patient with nevirapine-induced hyperlactatemia who gradually recovered after cessation of treatment.
Methods and Findings: A 36-year-old man received a diagnosis of HIV infection in November 2000 and began receiving azidothymidine–lamivudine–nevirapine in January 2001. He tolerated the treatment well for 20 months, achieving suppression of the viral load to undetectable levels and an increase in CD4+ cell count to 1.506 × 109 cells/L. He then began to report nausea, fatigue, dyspnea, and pain in the epigastrium. He did not take any other prescription or over-the-counter medication.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only